Fentanyl — Fentanyl is an extremely strong synthetic opioid that has been linked to a recent increase in drug overdose deaths among adults in the United States.
According to the Centers for Disease Control and Prevention, 36,000 people died from drug overdoses using synthetic opioids such as fentanyl in 2019 alone, which represents more than 60% of all opioid-related overdose deaths.
Fentanyl’s potency, along with its widespread availability and low cost, has resulted in its domination in the illicit drug market, ending in a public health crisis that is currently causing devastation across the country.
Affecting the youth
While fentanyl has mostly been linked to adult deaths, it has recently been linked to the deaths of a large number of children and teenagers in the United States.
Over 1,500 children under the age of 20 will die from fentanyl in 2021, according to Julie Gaither, an epidemiologist at Yale School of Medicine.
The number of deaths has risen by four since 2018.
Fentanyl fatalities accounted for nearly all opioid-related deaths in this age group in 2021.
Fentanyl is a synthetic opioid that is used to treat cancer patients’ acute pain.
It is also manufactured and supplied illegally as a street drug.
The drug is significantly more potent than other opioids such as morphine and heroin, making it very dangerous for recreational users.
The opioid fentanyl is manufactured in laboratories, primarily in China, and then smuggled into other countries.
Illicit fentanyl is commonly mixed with other opioids, such as heroin or cocaine, without the user’s knowledge, increasing the risk of overdose.
Fentanyl trafficking has worsened a serious public health issue in several countries, most notably the United States, where fentanyl overdose deaths have surged in recent years.
Replacing prescription drugs
Because it is less expensive and easier to obtain illegally, fentanyl is rapidly replacing prescription opioids such as oxycodone.
As a result, there has been an increase in overdoses since patients may not realize they are taking fentanyl instead of the prescribed prescription.
Because traffickers frequently mix fentanyl with other opiates to boost their potency or imitate the effects of other prescription medications, counterfeit prescription drugs are being infected with illicit fentanyl.
As a result, people seeking pain treatment with authorized prescription medications may be unintentionally ingesting a lethal dose of fentanyl.
“That’s primarily the story of what’s happening among teenagers,” said Sarah Bagley, the pediatrician and addiction provider of the Boston University Chobanian & Avedisian School of Medicine.
Bagley believes that teenagers purchase and use drugs or substances without recognizing it is fentanyl.
“People are not anticipating that they are going to be exposed to fentanyl, and then they are, and that results in overdose.”
Some of the symptoms of a drug overdose include:
- Falling asleep
- Losing consciousness
- Choking sounds
- Weak/no breathing
“This change in the drug supply, where you have a much more potent opioid, is really driving it all,” said Bagley.
The bulk of fentanyl deaths among adolescents and teens, according to Gaither, happened at home.
“For smaller kids, kids who are mobile, they would be taking a drug that’s off the floor,” she said.
Gaither also emphasized the significance of more education to assist parents understand how dangerous fentanyl is and the importance of keeping drugs out of the reach of children.
Julie Gaither reviewed pediatric mortality statistics from the Centers for Disease Control and Prevention from 1999 through 2021.
The fentanyl death rate more than quadrupled during that time period, rising from 0.47 to 1.92 per 100,000 children.
In 2021, fentanyl suffocated 40 babies and 93 children aged one to four.
Adult overdose deaths have also increased.
In 2021, synthetic opioids, mostly fentanyl, were responsible for more than 70,000 deaths in the United States, with more than 106,000 drug overdose deaths expected in 2022.
A counter to overdose
The US Food and Drug Administration approved Naloxone, an opioid overdose reversal medication, for over-the-counter use in March.
In late summer, it will be sold at a number of retailers.
Some communities teach residents how to use nasal spray medications and distribute them to victims.
Narcan, an opiate antidote that is safe for children of all ages, is the medication, according to Gaither.
Parents who have Narcan on hand can counteract the effects of opioids rapidly.
Bagley, on the other hand, stressed the need of educating teenagers about Narcan.
She has spoken with teenagers who have asked how they can keep their friends safe.
Addressing overdoses with children, according to Bagley, entails discussing the hazards as well as how they care for others in their lives and respond in a crisis.